Alert archive / Florida / Special Marine Warnings in 2009
Special Marine Warning 252, NWS Key West, FL
NWS Key West, FL issued this special marine warning at Jul 21, 2009, 2:30 PM EDT. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 21, 2009, 2:30 PM EDT (18:30 UTC)
- Expired
- Jul 21, 2009, 3:00 PM EDT
- In force
- 30 min
- Issued by
- NWS Key West, FL
- Area
- Storm-based polygon
The radar
The Key West radar (KBYX), 86 km from the middle of the area, began a volume at 18:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Key West, FL (KEYW), launched 12:00Z, 6.5 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2113 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 803 m above ground
- 0-6 km bulk shear
- 3 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 42 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WHUS52 KKEY 211830 SMWKEY GMZ031-032-211930- /O.NEW.KKEY.MA.W.0252.090721T1830Z-090721T1930Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SPECIAL MARINE WARNING NATIONAL WEATHER SERVICE KEY WEST FL 230 PM EDT TUE JUL 21 2009 THE NATIONAL WEATHER SERVICE IN KEY WEST HAS ISSUED A * SPECIAL MARINE WARNING FOR... GULF SIDE OF THE LOWER KEYS OUT 20 NM... FLORIDA BAY... * UNTIL 330 PM EDT * AT 229 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM...PRODUCING STRONG WINDS OVER 35 KNOTS OVER FLORIDA BAY...MOVING SOUTHWEST AT 5 KNOTS. PRECAUTIONARY/PREPAREDNESS ACTIONS... MARINERS CAN EXPECT GUSTY WINDS IN EXCESS OF 35 KNOTS...ROUGH AND CONFUSED BAY WATERS...DANGEROUS LIGHTNING...POOR VISIBILITY IN HEAVY RAIN...AND POSSIBLE WATERSPOUTS. BOATERS SHOULD SEEK SAFE HARBOR IMMEDIATELY...UNTIL THREATENING WEATHER HAS PASSED. FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM. IF CAUGHT ON THE OPEN WATER STAY BELOW DECK IF POSSIBLE...KEEP AWAY FROM UNGROUNDED METAL OBJECTS. YOU MAY REPORT SEVERE MARINE WEATHER TO THE NATIONAL WEATHER SERVICE DIRECTLY AT 3 0 5...2 9 5...1 3 1 6...EXTENSION 3. && LAT...LON 2479 8100 2499 8119 2515 8080 2495 8067 TIME...MOT...LOC 1830Z 041DEG 6KT 2505 8082 $$ FUTTERMAN
1 follow-up statement
000 FZUS72 KKEY 211900 MWSKEY MARINE WEATHER STATEMENT NATIONAL WEATHER SERVICE KEY WEST FL 300 PM EDT TUE JUL 21 2009 GMZ031-032-211908- /O.CAN.KKEY.MA.W.0252.000000T0000Z-090721T1930Z/ 300 PM EDT TUE JUL 21 2009 ...SPECIAL MARINE WARNING CANCELED... THE AFFECTED AREAS WERE... GULF SIDE OF THE LOWER KEYS OUT 20 NM... FLORIDA BAY... THE THUNDERSTORMS IN FLORIDA BAY THAT PRODUCED STRONG WINDS IN EXCESS OF 35 KNOTS HAVE WEAKENED...AND THESE WINDS ARE NO LONGER EXPECTED. THEREFORE...THE SPECIAL MARINE WARNING IN EFFECT FOR FLORIDA BAY HAS BEEN CANCELED. HOWEVER...ADDITIONAL STRONG THUNDERSTORMS OVER THE EXTREME SOUTH FLORIDA PENINSULA MAY MIGRATE SOUTHWARD INTO FLORIDA BAY LATER THIS AFTERNOON AND EVENING...SO STAY TUNED TO NOAA WEATHER RADIO FOR ADDITIONAL WEATHER INFORMATION. LAT...LON 2479 8100 2499 8119 2515 8080 2495 8067 TIME...MOT...LOC 1858Z 041DEG 6KT 2501 8085 $$ FUTTERMAN
What forecasters said that day
The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Key West, FL wrote its last area forecast discussion before this special marine warning went out at Jul 21, 9:51 AM EDT, 4 hours 39 minutes earlier.
Area forecast discussion, Jul 21, 9:51 AM EDT, 4 hours 39 minutes before
AREA FORECAST DISCUSSION FOR THE FLORIDA KEYS NATIONAL WEATHER SERVICE KEY WEST FL 951 AM EDT TUE JUL 21 2009 .DISCUSSION... .CURRENTLY... THE ATLANTIC RIDGE ACROSS SOUTH FLORIDA IS BEING IMPINGED UPON BY A TROPICAL WAVE MOVING THROUGH THE SOUTHERN BAHAMAS. THE RESULTANT FLOW ACROSS THE KEYS IS A BIT NORTH OF EAST AND FAIRLY LIGHT. ALOFT...WEAK DIVERGENCE IS NOTED IN SOUTHWEST FLOW AROUND THE BASE OF AN UPPER LEVEL TROUGH THAT HAS DUG UNSEASONABLY FAR SOUTH INTO THE EASTERN GULF AND FLORIDA. THE MORNING SOUNDING CAME IN VERY MOIST AND UNSTABLE. THESE FAVORABLE DYNAMICS AND THERMODYNAMICS HAVE COMBINED TO PRODUCE ISOLATED WATERSPOUTS THIS MORNING. .SHORT TERM UPDATE (TODAY THROUGH THURSDAY)... MAIN QUESTION TODAY IS POPS. WITH NO LARGE SCALE TRIGGERS...BUT AMPLE MOISTURE AND INSTABILITY AND WEAK SOUTHWEST FLOW ALOFT...EXPECT MESO-SCALE FEATURES TO BE THE MAIN DRIVING FACTOR. ANY MESO-SCALE BOUNDARIES OR SURFACE HEATING SHOULD TRIGGER SHOWERS AND THUNDERSTORMS THAT WILL BE SLIGHTLY ENHANCED BY THE SOUTHWEST FLOW ALOFT. GIVEN TODAYS WEAK EAST TO NORTHEAST FLOW...EXPECT CU LINE SHOWERS AND THUNDERSTORMS WITH WATERSPOUTS TO BE THE MAIN PRECIP FEATURE. MAY ALSO SEE SOME OUTFLOWS FROM MAINLAND CONVECTION LATE TODAY TRIGGER THUNDERSTORMS ACROSS FL BAY AND THE UPPER KEYS. GOING 50 POPS HANDLE THIS OK. && .MARINE... GENTLE TO MODERATE MAINLY EAST BREEZES WILL PREVAIL TODAY ACROSS THE KEYS COASTAL WATERS...ALTHOUGH THE WIND FLOW REGIME WILL LIKELY BE DISRUPTED AT TIMES BY SCATTERED THUNDERSTORMS AND ASSOCIATED OUTFLOW BOUNDARIES. EASTERLY FLOW WILL LIKELY INCREASE SOMEWHAT TONIGHT AS A TROPICAL WAVE APPROACHES SOUTH FLORIDA AND THE ATLANTIC RIDGE LIFTS NORTHWARD...WITH WIND SPEEDS CLIMBING TO NEAR 15 KNOTS ACROSS THE STRAITS. EXPECT WINDS TO STAY GENERALLY BELOW CAUTION LEVELS AT THIS POINT...BUT THUNDERSTORM COVERAGE WILL LIKELY REMAIN ABOVE NORMAL THROUGH THE NEXT FEW DAYS...AND MARINERS SHOULD STAY TUNED TO THE LATEST SHORT TERM FORECASTS...MARINE WEATHER STATEMENTS AND POSSIBLE SPECIAL MARINE WARNINGS. CONDITIONS SHOULD SETTLE DOWN HEADING INTO THE WEEKEND WITH LIGHT TO GENTLE SOUTHEAST FLOW DEVELOPING...AND MORE TYPICAL CONVECTIVE COVERAGE. && .AVIATION... UNSTABLE CONDITIONS REMAIN ACROSS THE KEYS. SURFACE FLOW IS LIGHT OUT OF THE EAST NORTHEAST. THIS IS A FAVORABLE DIRECTION FOR BOTH THE DEVELOPMENT OF ISLAND CLOUD LINES AND OUTFLOW BOUNDARIES RACING OFF OF SOUTH FLORIDA. ALL INDICATIONS ARE THAT THE ISLAND TERMINALS CAN EXPECT A ROUND OR TWO AT LEAST OF BRIEF GUSTY WINDS AND MVFR/IFR CONDITIONS. TIMING IS VERY UNCERTAIN. && .KEY WATCHES/WARNINGS/ADVISORIES... FL...NONE. GM...NONE. && PUBLIC/MARINE.........STRAHAN AVIATION/NOWCASTS.....11 VISIT US ON THE WEB AT WWW.WEATHER.GOV/KEYWEST
Hazardous weather outlook, Jul 21, 5:52 AM EDT, 8 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KEY WEST FL 552 AM EDT TUE JUL 21 2009 FLZ076>078-GMZ031>033-052>054-072>075-221000- MONROE UPPER KEYS-MONROE MIDDLE KEYS-MONROE LOWER KEYS- FLORIDA BAY-GULF SIDE OF THE LOWER KEYS OUT 20 NM- GULF WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE 20 TO 60 NM OUT- OCEAN REEF TO CRAIG KEY OUT 20 NM- CRAIG KEY TO THE WEST END OF THE 7 MILE BRIDGE OUT 20 NM- WEST END OF THE 7 MILE BRIDGE TO KEY WEST OUT 20 NM- OCEAN REEF TO CRAIG KEY 20 TO 60 NM OUT- CRAIG KEY TO THE WEST END OF THE 7 MILE BRIDGE 20 TO 60 NM OUT- WEST END OF THE 7 MILE BRIDGE TO KEY WEST 20 TO 60 NM OUT- KEY WEST TO 20 NM WEST OF DRY TORTUGAS OUT 60 NM- 552 AM EDT TUE JUL 21 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE FLORIDA KEYS AND ADJACENT COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE FLORIDA KEYS AND THE ADJACENT COASTAL WATERS TODAY AND TONIGHT. THE PRIMARY THREATS FROM THESE THUNDERSTORMS WILL BE LOCALLY STRONG AND GUSTY WINDS...AND CLOUD TO SURFACE LIGHTNING STRIKES. IN ADDITION...THERE IS A SLIGHT RISK FOR WATERSPOUTS TODAY AND EARLY THIS EVENING ACROSS THE NEARSHORE WATERS...MAINLY ALONG THE LOWER KEYS. WATERSPOUTS ARE MOST LIKELY TO DEVELOP BENEATH THE DARK...FLAT BOTTOM OF A BUILDING CLOUD TOWER...JUST AT THE HINT OF RAIN. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SCATTERED THUNDERSTORMS ARE EXPECTED THROUGHOUT THE PERIOD. THE PRIMARY THREAT WILL BE CLOUD TO SURFACE LIGHTNING STRIKES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Local storm report, Jul 21, 9:02 AM EDT, 5 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KEY WEST FL
902 AM EDT TUE JUL 21 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0741 AM WATER SPOUT 7 SW KEY WEST 24.48N 81.83W
07/21/2009 GMZ075 FL OFFICIAL NWS OBS
AT 741 AM EDT...AN OBSERVER AT THE KEY WEST INTERNATIONAL
AIRPORT REPORTED A FUNNEL CLOUD ABOUT 7 MILES TO THE
SOUTHWEST. BY 750 AM IT MATURED INTO A WATERSPOUT AND WAS
MOVING WESTWARD. NWS KEY WEST PERSONNEL OBSERVED THIS
WATERSPOUT IN ADDITION TO 2 DEVELOPING FUNNEL
CLOUDS...WITHIN THE SAME AREA OF AN EARLY-MORNING CLOUD
LINE. THE SPOUT RETREATED AT 755 AM AND ALL FUNNEL CLOUDS
HAD DISSIPATED BY 807 AM. DURATION WAS ABOUT 26 MINUTES
FOR THE ENTIRE EVENT.
0809 AM WATER SPOUT 5 SE KEY WEST 24.50N 81.70W
07/21/2009 GMZ054 FL NWS EMPLOYEE
AT 809 AM EDT...A KEY WEST NWS EMPLOYEE OBSERVED A
WATERSPOUT FORMING APPROXIMATELY 5 MILES SOUTHEAST OF THE
KEY WEST INTERNATIONAL AIRPORT. THIS SPOUT DISSIPATED AT
815 AM AND AN ADDITIONAL WATERSPOUT FORMED AT 825 AM
WITHIN THE SAME AREA. THIS SECOND SPOUT DISSIPATED AT 831
AM. THESE SPOUTS WERE IN AN EARLY-MORNING CLOUD LINE
EXTENDING EAST TO SOUTHWEST OF KEY WEST. DURATION WAS 6
MINUTES FOR EACH SPOUT.
&&
ROSSThe office that day
Everything else NWS Key West, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 11:51 PM EDT | Special Marine Warning | KEY | 24 min | |
| Jul 21, 2:57 AM EDT | Special Marine Warning | KEY | 19 min | |
| Jul 21, 7:58 AM EDT | Special Marine Warning | KEY | 32 min | |
| Jul 21, 12:54 PM EDT | Areal Flood Advisory | KEY | Monroe | 93 min |
| Jul 21, 1:01 PM EDT | Special Marine Warning | KEY | 44 min | |
| Jul 21, 1:06 PM EDT | Special Marine Warning | KEY | 39 min | |
| Jul 21, 1:43 PM EDT | Special Marine Warning | KEY | 33 min | |
| Jul 21, 2:38 PM EDT | Special Marine Warning | KEY | 26 min | |
| Jul 21, 5:55 PM EDT | Special Marine Warning | KEY | 18 min |
Nearby
Special Marine Warnings in Florida, 2009Every special marine warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.